Substance Use Disorder in Nursing

Substance Use Disorder is only one cause of impairment.  If you suspect someone is impaired, urge the individual to seek help.  If they refuse, report your suspicions to your supervisor.  It may be a difficult decision, but if you do not make it, you will not only be endangering the health and safety of the patients, but your co-worker as well.

Keep in mind that no indicator, or group of indicators, is unique to substance use disorder.  However, the supervisor should consider the possibility of a problem, especially if several indicators are present.


A possible indication of nurse impairment on the job is...

  • Absent or late for work, especially following several days off.  However, the nurse with a substance abuse disorder may never be absent and may "hang around" when not on duty because the hospital is the source of supply, or they may volunteer to work double shifts, overtime, holidays, etc
  • Odor of alcohol on the breath 
  • Consistent odor of mouthwash and breath mints.  These may be used to mask the odor of alcohol
  • Fine tremors of the hands  
  • Emotional instability 
  • Consistently returns late from lunch
  • Sleepiness or dozing off while on duty
  • Non-interaction with others and a tendency to withdraw
  • Frequent trips to the bathroom
  • Deterioration in personal appearance
  • Job performance may be affected with sloppy or illegible handwriting, errors in charting, errors in patient care, etc
  • Confusion or lapses in memory

The nurse who is diverting drugs from the unit may...

  • Frequently volunteer to give medications
  • Medicate another Nurse's patient(s)
  • Use the maximum PRN dosage when other nurses use less, or the maximum PRN dosage may always be used on one shift but not on another (the PRN medications afford the greatest opportunity for diversion)
  • Have responsibility for patients who complain that the medication given on one shift is not as effective as the medication given on another shift; or, that the patient did not receive medication when the records indicate they did
  • Have frequent wastage
  • Work on a unit where drugs are disappearing or seals have been tampered with
  • Frequently offer to count narcotics to make sure the count is correct
  • Have pinpoint pupils and/or shaky hands
  • Appear to be sleepy and/or hyper while on duty
  • May have Multiple documentation errors